Missouri, 2010

Hail in Missouri, May 10, 2010

May 10, 2010 · NWS EAX · 3 events in 2 counties and zones

Strong to severe thunderstorms produced hail up to an inch and a half in diameter, during the afternoon and evening hours of May 10, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Strong to severe thunderstorms produced hail up to an inch and a half in diameter, during the afternoon and evening hours of May 10, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 11:46 AM CST, 59 minutes earlier.

Area forecast discussion, May 10, 11:46 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT MON MAY 10 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/433 AM CDT MON MAY 10 2010/
MAIN CONCERNS FOR THIS FORECAST CONTINUE TO BE THE POSSIBILITY OF
SEVERE WEATHER FOR SOUTHEAST AND EAST CENTRAL KANSAS AND INTO WEST
CENTRAL AND CENTRAL MISSOURI.

TODAY AND TONIGHT:
STRONG ISENTROPIC LIFT MOVING ACROSS FORECAST AREA THIS MORNING WILL
PRODUCE THE INITIAL ROUND OF RAIN...WHICH IS ALREADY UNDERWAY ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA. THIS SHOWS UP WELL ON THE
300K SURFACE. 305K SURFACE SHOWING ADDITIONAL LIFT MOVING INTO
EASTERN KANSAS BY LATE MORNING...WITH A WEAK H7 SHORT WAVE ALSO
ASSOCIATED WITH THIS LIFT...AND STRONG THETA E ADVECTION SHOWING UP
ON THE H85 LEVEL AS THE LLJ STRENGTHENS AHEAD OF THE SHORT WAVE.
THUS THINK EASTERN KANSAS AND WESTERN MISSOURI MAY SEE SOME HEAVIER
RAINFALL DURING THE LATE MORNING AND EARLY AFTERNOON...WHICH WILL
SWING NORTHEAST AS THE AFTERNOON PROGRESSES. AT THIS POINT...MID
LEVEL LAPSE RATES IN THIS ACTIVITY WILL BE INCREASING WITH THE
STRONG WARMING BELOW THE H7 LEVEL. THIS MAY SUPPORT STORMS STRONG
ENOUGH TO SUPPORT LARGER HAIL THIS AFTERNOON. ALSO...THIS ROUND OF
RAIN MAY START TO CAUSE SOME FLOODING CONCERNS. WILL HIGHLIGHT THIS
FLOODING POTENTIAL IN THE HWO...CONFIDENCE ON RAINFALL AMOUNTS IS
NOT HIGH ENOUGH TO GO WITH A FLOOD WATCH.

THEN ATTENTION TURNS TO WHERE THE WARM FRONT WILL BE BY LATE
AFTERNOON...WITH A SURFACE LOW EXPECTED TO BE DROPPING INTO SOUTH
CENTRAL KANSAS TOWARD 00Z WITH THE DRY LINE EXTENDING SOUTHWARD FROM
THIS LOW INTO OKLAHOMA...AND THE WARM FRONT EXTENDING FROM THE LOW
INTO NORTHEAST OKLAHOMA. THEN THE RACE IS ON AS THIS SURFACE LOW
SWINGS NORTHEAST DURING THE EVENING HOURS...DRAGGING THE WARM FRONT
NORTHWARD WITH A NARROW WEDGE OF WARM UNSTABLE AIR BEING TRANSPORTED
INTO THE SOUTHWEST PORTIONS OF THE FORECAST AREA. MAIN DRY LINE PUSH
APPEARS IT WILL REMAIN OVER SOUTHEAST KANSAS...AND THE UPPER SPEED
MAX THAT WILL BE ALONG THE OKLAHOMA AND KANSAS BORDER AT 00Z ALSO
APPEARS TO BE WEAKENING AS IT MOVES INTO MISSOURI BY 06Z. LOW LEVEL
SHEAR REMAINS IMPRESSIVE...SO IT BECOMES A QUESTION OF HOW MUCH
INSTABILITY CAN BE REALIZED IN THE NARROW WEDGE OF THE WARM SECTOR
AND JUST HOW FAR NORTH IT CAN BE TRANSPORTED IN SUCH A SHORT PERIOD
OF TIME. SOUNDINGS SUGGEST JUST AN HOUR OR TWO OF OPPORTUNITY AT ANY
GIVEN LOCATION...WITH THE NORTHWARD EXTENT PROBABLY STAYING TO THE
SOUTH OF THE KANSAS CITY METRO AREA. HOWEVER...EVEN THOUGH THE
THINKING IS THAT THE SURFACE BASED CONVECTION MAY NOT MAKE IT
INTO THE METRO AREA...MU CAPES REFLECTS ENOUGH ELEVATED INSTABILITY
THAT FAR NORTH TO SUPPORT SEVERE HAIL...AND IF THE COLD LAYER NEAR
THE SURFACE BECOMES SHALLOW ENOUGH...SOME DAMAGING WINDS ESPECIALLY
IF ANY SUPERCELL DEVELOPMENT IN THE WARM SECTOR CAN MOVE NORTHEAST
OF THE WARM FRONT.  THUS WILL KEEP THE POSSIBLE SEVERE WORDING IN
AREAS AS FAR NORTH AS KANSAS CITY TO HIGGINSVILLE LINE THIS EVENING.

ANOTHER THING TO WATCH FOR THIS EVENING IS ANY GUSTY WINDS THAT
COULD OCCUR AS THE COLD FRONT/DRY LINE MOVES THROUGH SOUTHWESTERN
AREAS. AT THIS POINT...NOT EXPECTING SEVERE WINDS...BUT WITH AROUND
35KTS OF WINDS JUST OFF THE SURFACE THAT COULD BE TRANSPORTED DOWN
WITH THE POST FRONTAL SUBSIDENCE...MAY SEE A PERIOD IN THE LATE
EVENING OF STRONGER WEST WINDS.

FLOODING POTENTIAL ALSO REMAINS A CONCERN TONIGHT AS CONVECTION
WRAPPING BACK ACROSS NORTHERN MISSOURI TO THE NORTH OF THE SURFACE
LOW ON TOP OF THE AFTERNOON RAINFALL...COULD CAUSE PROBLEMS.
GUIDANCE IN NORTHERN AREAS STILL FAIRLY LOW FROM THE LAST RAIN
EVENT...SO WILL NEED TO MONITOR THIS SITUATION TONIGHT. ON THE PLUS
SIDE...THE SHORT WAVE WILL BE MOVING OUT FAIRLY RAPIDLY OVERNIGHT AS
IT CONTINUES TO WEAKEN...THUS THIS MAY SAVE THE AREA FROM ANY
WIDESPREAD FLOODING ISSUES.

WILL KEEP TEMPERATURES COOL TODAY WITH THE CLOUDS AND RAIN. MAY SEE
TEMPERATURES WARM SOME IN THE SOUTHERN AREAS THIS EVENING AS THE
WARM FRONT BRUSHES ACROSS THE REGION...BUT COOLER AIR WILL SWEEP
BACK IN BEHIND THE EXITING SYSTEM BY LATE TONIGHT.

TUESDAY INTO WEDNESDAY:
AREA WILL HAVE A BRIEF BREAK FROM THE RAINFALL ON TUESDAY...BUT BY
TUESDAY NIGHT THE COLD FRONT FROM THE MONDAY SYSTEM WILL START TO
RETURN NORTHWARD AS A WARM FRONT TUESDAY NIGHT...LIKELY MOVING INTO
SOUTHERN KANSAS AND SOUTHERN MISSOURI BY THE LATE NIGHT AS THE NEXT
SHORT WAVE TROUGH MOVES THROUGH THE CENTRAL ROCKIES WITH AN
ASSOCIATED SURFACE LOW DEVELOPING IN SOUTHEAST COLORADO. THIS WILL
SET THE STAGE FOR ANOTHER ROUND OF AN INCREASING LLJ TRANSPORTING
MOISTURE NORTH OVER THE WARM FRONT...AND MORE RAIN. THIS LIFT
CONTINUES TO ADVECT NORTHWARD DURING THE DAY ON WEDNESDAY...SO MOVE
THE HIGHER POPS THAT WILL BE IN SOUTHERN AREAS TUESDAY NIGHT...MOVE
NORTHWARD INTO THE NORTHERN TWO THIRDS OF THE FORECAST AREA FOR THE
DAY ON WEDNESDAY.  FLOODING WILL DEFINITELY BE A CONCERN GIVEN THE
LIKELY SATURATED CONDITIONS FROM THE RAIN THAT WILL OCCUR TODAY.

WEDNESDAY NIGHT INTO THURSDAY:
BY WEDNESDAY NIGHT WESTERN SHORT WAVE IS EXPECTED TO BE LIFTING
NORTHEAST INTO THE UPPER PLAINS AS A SHARPER UPPER RIDGE SITS OVER
THE EASTERN THIRD OF THE CONUS. MOISTURE SHOULD BE CHANNELED AHEAD
OF THE ASSOCIATED SURFACE FRONT THAT SHOULD BE JUST STARTING TO
ENTER NORTHWEST MISSOURI OVERNIGHT.  THEN...DURING THE DAY ON
THURSDAY AS THIS SHORT WAVE HEADS INTO THE UPPER MIDWEST...THE
SURFACE FRONT IS EXPECTED TO MOVE ACROSS THE FORECAST AREA WITH THE
STORMS PROGRESSING EAST WITH THE FRONT. THIS SHOULD LEAVE DRIER
WEATHER IN PLACE FOR THE DAY ON FRIDAY.

PC

&&

.AVIATION...

FOR THE 18Z TAF...CONVECTION COMING TO A TEMPORARY LULL FOR THE
AFTERNOON HOURS. MORE ORGANIZED CONVECTION IS TIED TO A 700MB
VORTICITY LOBE WHICH IS NEAR THE MO/KS BORDER AND HEADING
EAST-NORTHEAST. THERE WILL BE WIDELY SCATTERED NUISANCE TYPE SHOWERS
AROUND THE TERMINALS THROUGH THE AFTERNOON SO WILL COVER THEM VIA
VCSH.

MUCH STRONGER CONVECTION WILL FORM TO THE WEST LATER THIS AFTERNOON
ALONG A DRYLINE/COLD FRONT. MODELS IN PRETTY GOOD AGREEMENT ON
TIMING AND THEY BRING THE NEXT WAVE OF STRONG CONVECTION IN SHORTLY
AFTER 00Z. THE RISK OF STRONG/SEVERE STORMS WILL INCREASE THE
FURTHER SOUTH YOU GO. COULD EASILY SEE VLIFR VISIBILITIES WITHIN A
SMALL WINDOW WHEN THE CLUSTER OF STRONG STORMS ROLL THROUGH. BY
MIDNIGHT ALL OF THE STORMINESS WILL HAVE PASSED EAST OF THE
TERMINALS AND SURFACE WINDS WILL VEER TO THE WEST WITH THE PASSAGE
OF THE FRONT. HOWEVER...CONSIDERABLE LOW LEVEL MOISTURE WILL REMAIN
AFTER THE FRONTAL PASSAGE SO MVFR CEILINGS EXPECTED TO PERSIST
THROUGH TUESDAY MORNING...ALTHOUGH THEY WILL BE IMPROVING DURING THE
DAY.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 10, 11:57 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT MON MAY 10 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1257 PM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CLUSTER OF ELEVATED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
THE NORTHEASTERN TWO THIRDS OF THE OUTLOOK AREA THIS AFTERNOON
TOWARDS AREAS FROM CHILLICOTHE TO MOBERLY AND KIRKSVILLE. ADDITIONAL
SCATTERED THUNDERSTORMS MAY DEVELOP ON THE BACK EDGE OF THIS ACTIVITY
IN EASTERN KANSAS AND EXTREME WESTERN MISSOURI THROUGH THE MIDDLE OF
THE AFTERNOON...AND MAY BE CAPABLE OF PRODUCING LARGER HAIL.

BY LATE AFTERNOON...AS WARMER AIR PUSHES INTO SOUTH CENTRAL
KANSAS AND OKLAHOMA...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
AND MOVE NORTHEAST TOWARD EAST CENTRAL AND SOUTHEAST KANSAS AND WEST
CENTRAL AND SOUTHWEST MISSOURI BY EVENING. IT IS STILL UNCERTAIN HOW
FAR NORTH THE WARMER SURFACE AIR CAN SURGE THIS EVENING...WHICH WILL
DETERMINE WHERE SURFACED BASED SEVERE STORMS MAY OCCUR.
CURRENTLY...THE MOST FAVORED AREA FOR TORNADIC ACTIVITY APPEARS TO
REMAIN SOUTHWEST OF THE OUTLOOK AREA INTO SOUTHERN KANSAS AND
OKLAHOMA...HOWEVER AREAS FROM LA CYGNE TO BUTLER...CLINTON AND
SEDALIA MAY SEE SOME OF THIS WARMER AIR MOVE INTO THE AREA BY LATE
EVENING AND MAY INCREASE THE CHANCE FOR BRIEF SURFACE BASED AND
POTENTIALLY TORNADIC STORMS.

ELSEWHERE FURTHER NORTH...CONVECTION THAT MOVES EAST OUT OF CENTRAL
KANSAS WILL OVERSPREAD THE REMAINDER OF THE OUTLOOK AREA LATER THIS
EVENING. THESE THUNDERSTORMS WILL LIKELY BE ELEVATED IN NATURE BUT MAY
BE CAPABLE OF LARGE HAIL AND STRONG WINDS ACROSS WEST CENTRAL AND
CENTRAL MISSOURI. STORMS WILL EXIT THE OUTLOOK AREA NEAR OR JUST AFTER
MIDNIGHT.

DUE TO THE ADDITIONAL RAINFALL THIS MORNING AND EXPECTED RAINFALL
LATER TODAY...LOCALIZED FLOODING MAY BE POSSIBLE IN PORTIONS OF
NORTHEASTERN MISSOURI TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCE OF THUNDERSTORMS BEGINS TO RETURN TUESDAY NIGHT AS
THE COLD FRONT RESPONSIBLE FOR TODAYS RAIN LIFTS BACK NORTH AS A WARM
FRONT. THE POTENTIAL FOR STRONG TO ISOLATED SEVERE STORMS CAPABLE OF
LARGE HAIL WILL EXIST TUESDAY NIGHT. DURING THE DAY ON WEDNESDAY...THE
WARM FRONT IS EXPECTED TO LIFT FURTHER NORTH TOWARDS NORTHERN
MISSOURI AND NORTHEAST KANSAS BY THE AFTERNOON HOURS AND MAY BE THE FOCUS
FOR SEVERE WEATHER AS A LARGE UNSTABLE AIRMASS DEVELOPS TO THE SOUTH
OF THE FRONT. ANY STORM WHICH DEVELOPS WOULD BE CAPABLE OF LARGE
HAIL...DAMAGING WINDS AND PERHAPS EVEN TORNADOES CLOSE TO THE FRONTAL
BOUNDARIES. THIS ACTIVITY MAY ONLY SLOWLY CRAWL SOUTHEAST THROUGH THE
CWA WEDNESDAY NIGHT WITH A CONTINUING SEVERE THUNDERSTORM AND HEAVY
RAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS MUCH OF
EASTERN KANSAS AND WEST CENTRAL AND CENTRAL MISSOURI. SPOTTER
ACTIVATION MAY ALSO BE NEEDED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

DUX

In the hours before

Special weather statement, May 10, 12:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 PM CDT MON MAY 10 2010

MOZ039-045-046-101845-
COOPER MO-PETTIS MO-SALINE MO-
123 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...
NORTHWESTERN COOPER AND NORTHEASTERN PETTIS COUNTIES UNTIL 145 PM
CDT...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SEDALIA...MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PILOT GROVE...NELSON AND BLACKWATER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3906 9294 3880 9284 3874 9328 3888 9339
TIME...MOT...LOC 1822Z 244DEG 40KT 3881 9325

CDB
Special weather statement, May 10, 12:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 PM CDT MON MAY 10 2010

MOZ031-032-038-039-101900-
CARROLL MO-CHARITON MO-LAFAYETTE MO-SALINE MO-
133 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHARITON...CARROLL...
NORTHERN SALINE AND NORTHEASTERN LAFAYETTE COUNTIES UNTIL 200 PM
CDT...

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF CARROLLTON TO CORDER...AND MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CARROLLTON...MARSHALL...ALMA...WAVERLY...BLACKBURN...HALE...
  BOSWORTH...MALTA BEND...BRUNSWICK...BOGARD...TINA...GRAND PASS...
  MOUNT LEONARD...WAKENDA...TRIPLETT...DE WITT...MIAMI...MENDON AND
  ROTHVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3910 9309 3908 9377 3955 9367 3962 9337
      3962 9327 3964 9327 3970 9299 3970 9296
TIME...MOT...LOC 1833Z 254DEG 45KT 3950 9354 3916 9363

CDB

The radar

The Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lafayette

When
May 10, 12:45 PM CST
Where
Lafayette County, 1.75 mi SE of Hodge
Measured
1.5 in hail
Reported by
Public
Coordinates
39.210, -93.610

Hail, Jackson

When
May 10, 6:46 PM CST
Where
Jackson County, Lees Summit
Measured
0.88 in hail
Reported by
Public
Coordinates
38.920, -94.380

Hail, Lafayette

When
May 10, 10:59 PM CST
Where
Lafayette County, 1.07 mi E of Odessa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.000, -93.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231198, 231199, 231200.